MAUDE Adverse Event Report: ATRIUM MEDICAL CORPORATION DRAINS OCEAN PEDI; BOTTLE, COLLECTION, VACUUM

ATRIUM MEDICAL CORPORATION DRAINS OCEAN PEDI; BOTTLE, COLLECTION, VACUUM
Model Number 2012-320
Health Effect - Clinical Code No Code Available (3191)
Date of Event 08/10/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
On completion of the investigation a follow up report will be submitted.
 
Event or Problem Description
It was reported that while on the chest drain the patient had a coughing spell.The 'bubble' was raised in the column.According to the operating instructions, aspiration was performed bud did not solve the problem.The unit was changed.
 
Event or Problem Description
N/a.
 
Additional Manufacturer Narrative
The returned chest drain was evaluated and there was no visible damage of the chest drain.The blue water for the water seal chamber was not present so, per the instructions for use (ifu), the water seal was re-filled to the 2cm mark with water.Set up: step 1.Fill water seal to 2 cm line ¿ hold funnel down and fill to top.Raise funnel to fill water seal to 2 cm fill line.For models available with sterile fluid, twist top off bottle and insert tip into suction port.Squeeze contents into water seal until fluid reaches 2 cm fill line.The suction control chamber¿s water column was filled to -5cmh20 level and a suction source vacuum of -109mmhg was applied.Step 2.Fill suction control chamber to desired pressure level ¿ remove vent plug; pour water to desired suction level.Replace vent plug.Step 3.Connect patient tube to patient ¿ connect chest drain to patient prior to initiating suction.Step 4.Connect suction to chest drain ¿ attach suction line to suction port on top of chest drain.Turn suction source on until constant, gentle bubbling occurs in chamber a".The stopcock was cracked open to allow slow bubbling in the suction control chamber as indicated in the ifu.Suction control stopcock: for models equipped with suction control stopcock, it can be adjusted to attain gentle bubbling in suction control chamber.Stopcock should be left in the open or on position at all times.Bubbling in the suction control chamber indicates sufficient wall source suction and the application of the suction level per the water column height.The bubbling should not be vigorous bubbling but, rather, gentle bubbling.Gentle bubbling keeps noise level down and lowers the rate of evaporation (compared to vigorous bubbling.) the float ball as expected under normal conditions was being pulled down to the +2 mark within the water seal as suction is attempting to remove any positive pressure from the system.The complaint mentioned the patient having a coughing fit.During a coughing fit, the movement of the lungs will push out any residual air between the parietal and pulmonary pleura.This creates negative pressure in the pleural space (i.E.Normal state).If negative pressure were present, the float ball would rise in the column.Since active suction was applied to the system and the patient was coughing, the pressure inside the drain (after the coughing fit) was negative (i.E.Vacuum) and this is the normal to see in the drain.Changes in patient pressure: with suction on, patient pressure will equal suction control chamber a water level plus the height of water seal column level b.For gravity drainage (no suction), patient pressure will equal the height of the graduated water seal column level only.If no active suction is operating on the drain (i.E.Gravity drainage), the movement of the water seal float ball is completely dependent upon the dynamic nature of the pleural space.In the complaint, the water seal float ball had risen indicating the presence of negative pressure (normal physiological condition of the pleural space) and the float ball stopped moving.The cessation of the float ball movement would indicate a blockage proximal to the patient (i.E.Upstream).The details also indicate that this device was used with a merit medical resolve 8.5fr pigtail drainage catheter.If this small-bore catheter becomes occluded this could also explain why the float ball was not reactive.Based on the details of the complaint and the properly functioning drain that was returned it appears as if there may be a misunderstanding of the operation of the drain.

Brand Name
DRAINS OCEAN PEDI
Common Device Name
BOTTLE, COLLECTION, VACUUM
Manufacturer (Section D)
ATRIUM MEDICAL CORPORATION
40 continental blvd
merrimack NH 03054
MDR Report Key10452306
Report Number3011175548-2020-01066
Device Sequence Number19612866
Product Code KDQ
UDI-Device Identifier00650862101027
UDI-Public00650862101027
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K043582
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 08/25/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number2012-320
Device Catalogue Number2012-320
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/24/2020
Initial Date Received by Manufacturer 08/12/2020
Supplement Date Received by Manufacturer10/01/2020
12/24/2020
02/09/2021
Initial Report FDA Received Date08/25/2020
Supplement Report FDA Received Date10/06/2020
01/03/2021
02/10/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
MERIT MEDICAL RESOLVE 8.5FR DRAINAGE CATHETER
Patient Age17 YR